Virginia, 2008

Damaging Wind in Virginia, January 29, 2008

January 29, 2008 · NWS MRX · 1 event in 1 county or zone

A fast moving line of severe convection coincident with a very strong cold front passed across the mid south and entered the MRX warning area late in the evening resulting in widespread wind damage across Southwest Virginia, East Tennessee, and Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A fast moving line of severe convection coincident with a very strong cold front passed across the mid south and entered the MRX warning area late in the evening resulting in widespread wind damage across Southwest Virginia, East Tennessee, and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 29, 7:18 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 29, 7:18 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EST TUE JAN 29 2008

.DISCUSSION...QUICK UPDATE TO FORECAST GRIDS AND PRODUCTS AS WINDS
ARE ALREADY GUSTING TO 64 KNOTS AT COVE MOUNTAIN (SEVIER COUNTY)
JUST OVER 4000 FEET. MRX VAD WIND PROFILE SHOWING LOW LEVEL JET
REACHING 50 KNOTS WITH UPSTREAM WIND PROFILES INDICATING A 60 TO 65
KNOT LOW LEVEL JET. SHOWERS TO COME THROUGH EARLY WOULD NOT APPEAR
TO BE ORGANIZED ENOUGH TO TRANSPORT DAMAGING WINDS TO THE SURFACE.
HOWEVER...MUCH STRONGER CONVECTION FIRING IN A NARROW LINE ALONG
THE COLD FRONT BETWEEN MEM AND BNA HAS A MUCH GREATER POTENTIAL TO
DO SO.

UPDATED NPWMRX PRODUCT AND ISSUED ALREADY WITH HIGH WIND WARNING
AND STRONGER WORDING. UPDATED ZFPMRX AND WEB PRODUCTS TO FOLLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            33  47  28  52  38 / 100   0   0  50  90
KNOXVILLE MCGHEE TYSON AIRPORT, TN 33  44  24  51  36 / 100   0   0  40  80
OAK RIDGE, TN                      33  44  24  52  36 / 100   0   0  40  80
TRI CITIES AIRPORT, TN             32  39  20  49  35 / 100  10   0  20  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TG
Hazardous weather outlook, Jan 29, 4:29 AM EST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EST TUE JAN 29 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EST TUE JAN 29 2008 /329 AM CST TUE JAN 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND WILL PUSH
THROUGH THE AREA EARLY TONIGHT. WINDS WILL INCREASE THIS AFTERNOON
AND WILL BE STRONG AND GUSTY TONIGHT...WITH WIND GUSTS TO 40 MPH
POSSIBLE OVER THE VALLEY...AND GUSTS UP TO 50 MPH POSSIBLE OVER THE
HIGHER TERRAIN. IN ADDITION TO THE GUSTY WINDS...THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT...AND SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE
THE PRIMARY THREAT...ALTHOUGH LARGE HAIL OR AN ISOLATED TORNADO
ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING.

In the hours before

Local storm report, Jan 29, 10:42 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 PM EST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
01/29/2008                   BLEDSOE            TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN PIKEVILLE. DOORS BLOWN OFF OF
            BUILDINGS. REPORTED BY EMERGENCY MANAGEMENT.

&&

GRC
Local storm report, Jan 29, 10:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1056 PM EST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
01/29/2008                   MORGAN             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE COUNTY. REPORTED BY
            DISPATCH.

&&

GRC
Local storm report, Jan 29, 11:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 PM EST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
01/29/2008                   MORGAN             TN   LAW ENFORCEMENT

            MORE TREES DOWN...NUMEROUS...ACROSS THE COUNTY. REPORTED
            BY DISPATCH.

&&

GRC
Local storm report, Jan 29, 11:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     6 SW CLINTON            36.03N 84.21W
01/29/2008                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREE DOWN IN MARLOW. TREE DOWN ON A HOME IN
            MARLOW. REPORTED BY DISPATCH.

&&

GRC

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
January 29, 11:30 PM EST
Where
Lee County, 1.43 mi SSE of Caylor
Measured
51 kt (59 mph) estimated gust
Reported by
County Official
Coordinates
36.612, -83.487

Tres were reported down on State Route 690.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77724.